Texas, 2017Damaging Wind in Texas, September 26, 2017
September 26, 2017 · NWS EPZ · 1 event in 1 county or zone
A deep trough was located across the western United States with strong south-southwest flow over far west Texas. Southeast surface winds kept dew points near 60 in Hudspeth County with tail end of a 100+ knot jet over the area provided sufficient shear and instability for severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough was located across the western United States with strong south-southwest flow over far west Texas. Southeast surface winds kept dew points near 60 in Hudspeth County with tail end of a 100+ knot jet over the area provided sufficient shear and instability for severe thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 26, 1:06 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 26, 1:06 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
206 PM MDT Tue Sep 26 2017
.SYNOPSIS...
Easterly winds will push moist unstable air into southern New
Mexico and west Texas while a slow moving low pressure system
approaches from the west. This weather pattern will bring showers
and thunderstorms to much of the region through Saturday with a
few storms producing heavy rainfalls...hail or damaging winds.
Westerly winds will bring a return to warmer dry weather Sunday
and Monday.
&&
.DISCUSSION...
Active weather pattern is becoming established over New Mexico and
far west Texas. An upper level low was centered over southern
Nevada early this afternoon with associated trough axis extending
southward into southern Baja. The low center will drift slowly
southward into central Arizona by Wednesday afternoon before
drifting north again. During this time ridge aloft will be aligned
on a north to south axis through central Texas. The resultant
circulation will include mid level south to southwest winds which
will transport abundant moisture from the Gulf of California
and/or Gulf of Mexico. In addition expect several short waves to
eject to the northeast ahead of primary trough axis into southern
New Mexico and west Texas with this scenario persisting into
Saturday.
Meanwhile at low levels high pressure center will move into the
plains this evening with clockwise flow around it supporting
easterly winds into the southern Rockies. Consequently an
associated cold front will be moving to the southwest through the
CWA today with the easterly winds behind it advecting cooler but
more moist air mass with surface dewpoints rising above 50 F. This
pattern will continue into Saturday as the surface high settles
into Texas causing low level winds to become more from the
southeast thus maintaining moisture transport and higher
dewpoints.
The deep abundant moisture inflow will push precipitable water
above an inch most areas by this evening with this situation
also continuing into Saturday. The moisture will contribute to
air mass destabilization with CAPE's around 800 to 1600 each day.
Expect embedded short waves to bring periods of enhanced upward
motion aloft while overall pattern will induce isentropic lift as
south to southwest flow aloft pushes warm moist air up and over
the cooler air mass at thew surface. These factors indicate
scattered to numerous thunderstorms tonight through Saturday.
40 to 50 kt southwest winds aloft over low level easterlies will
result in 0-6 km deep layer shear around 40 to 50 kt through
Thursday with 0-2 km helicity above 100 during this time. This
indicates an environment favorable for updraft rotation and
enhancement. With wet bulb zero heights around 9000 feet a few
storms may produce large hail and even damaging downdrafts as
DCAPE's will be over 1000 J/kg. Abundant moisture also suggests
potential high precipitation supercell development with associated
torrential rainfalls and possible flash flooding. The wind shear
should diminish somewhat Friday and Saturday but moisture and
instability may still support sufficient updraft strengths for
more hail and heavy rains.
West to southwest winds will bring a return to warmer dry weather
Sunday and Monday. Longer range guidance forecasts a return of
moist south to southeast winds Tuesday resulting in a few
thunderstorms.
&&
.AVIATION...Valid 27/00Z-28/00Z...
P6SM SCT-BKN060-080 with scattered west to numerous east VRB25G40KT
1-3SM TSRAGS BKN020-040 especially before 06Z. Expect gradual
lowering of clouds after 06Z, mainly along and east of river where
some areas of BKN015-025 possible through 16Z. Scattered storms
will continue after 12Z through end of forecast period. Winds
generally SE to E at 10-20G30KTS with some stronger winds on western
mountain slopes.
&&
.FIRE WEATHER...
Plenty of moisture is moving west through the forecast area which
will remain through the end of the week. Expect scattered to
numerous storms across the region as an upper low/trough remains to
the west with a threat for some severe storms with strong winds and
large hail, plus heavy rain and localized flooding will be possible.
Temperatures for through the remainder of the week will be below
normal with high relative humidities. Driest area will be in
bootheel of New Mexico. Drier and warmer air is expected to start
moving in over the weekend and early next week as upper flow becomes
more westerly.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 61 75 60 77 / 60 40 50 40
Sierra Blanca 56 73 56 72 / 60 40 50 40
Las Cruces 58 74 57 75 / 60 50 50 40
Alamogordo 57 76 56 76 / 60 40 50 40
Cloudcroft 43 57 43 57 / 60 50 60 60
Truth or Consequences 55 72 56 74 / 60 60 60 50
Silver City 52 69 52 70 / 40 60 60 40
Deming 58 75 56 76 / 50 60 50 40
Lordsburg 57 77 57 78 / 30 50 40 30
West El Paso Metro 61 74 61 76 / 60 40 50 40
Dell City 56 70 57 73 / 60 40 50 40
Fort Hancock 59 76 59 77 / 60 40 50 40
Loma Linda 55 67 55 70 / 60 40 50 40
Fabens 60 74 59 78 / 60 40 50 40
Santa Teresa 59 74 59 76 / 60 50 50 40
White Sands HQ 59 73 59 75 / 60 40 50 40
Jornada Range 57 75 56 75 / 60 50 50 40
Hatch 58 75 57 76 / 60 50 50 40
Columbus 59 77 58 77 / 50 60 50 40
Orogrande 58 74 58 75 / 60 40 50 40
Mayhill 45 58 46 60 / 60 50 60 60
Mescalero 46 62 46 63 / 60 50 60 60
Timberon 46 63 46 62 / 60 50 60 60
Winston 48 65 46 66 / 60 70 60 50
Hillsboro 53 70 52 73 / 50 60 60 50
Spaceport 56 73 55 75 / 60 50 60 40
Lake Roberts 47 69 47 70 / 50 60 60 50
Hurley 53 70 52 72 / 40 60 60 40
Cliff 51 77 49 77 / 30 60 60 40
Mule Creek 52 73 51 74 / 20 50 40 30
Faywood 54 71 52 72 / 50 60 60 40
Animas 57 80 57 80 / 20 40 40 30
Hachita 56 78 55 78 / 40 50 40 30
Antelope Wells 56 80 56 79 / 30 40 40 30
Cloverdale 55 79 54 77 / 20 30 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
05 Rogash/26 Grzywacz
Hazardous weather outlook, Sep 26, 9:23 AM MST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1023 AM MDT Tue Sep 26 2017
NMZ401>417-TXZ418>424-272030-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1023 AM MDT Tue Sep 26 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms. A few storms may
produce hail over an inch in diameter and wind gusts to 60 mph.
Locally heavy rains also possible with rainfall amounts exceeding 2
inches over isolated locations resulting in flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered to numerous showers and thunderstorms Wednesday through
Saturday. A few storms may produce hail over an inch in diameter and
wind gusts to 60 mph.
Locally heavy rains also possible with rainfall amounts exceeding 2
inches over isolated locations resulting in flash flooding
Wednesday through Saturday.
Mostly dry non hazardous weather expected Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today through Saturday to report
large hail...damaging winds and heavy rains with flooding.
Rogash
Thunderstorm Wind, Hudspeth
- When
- September 26, 3:10 PM MST
- Where
- Hudspeth County, 0.42 mi NE of Acala
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 31.335, -105.916
A couple of mobile homes were destroyed by a microburst with winds estimated at 70+ mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 26 to 27, 2017$450,000 · 5 events
- Flash Flooding and Flooding in Texas, September 26 to 27, 20178 events
- Flash Flooding in Texas, September 26, 2017$6,000 · 6 events
- Drought in Hawaii, September 26 to 30, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723083.